Alert archive / Pennsylvania / Tornado Warnings in 2005

Tornado Warning 4, NWS Pittsburgh, PA

August 20, 2005Beaver County, Butler County, Pennsylvania

NWS Pittsburgh, PA issued this tornado warning at Aug 20, 2005, 3:19 PM EDT for Beaver County, Butler County, Pennsylvania. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2005, 3:19 PM EDT (19:19 UTC)
Expired
Aug 20, 2005, 4:00 PM EDT
In force
41 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

Counties Beaver County, PA, Butler County, PA

The radar

The Pittsburgh radar (KPBZ), 42 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 20, 3:10 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.3 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2005-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2005-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
922 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KPBZ 201918
TORPBZ
PAC007-019-202000-
/O.NEW.KPBZ.TO.W.0004.050820T1919Z-050820T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
319 PM EDT SAT AUG 20 2005

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* TORNADO WARNING FOR...
  BEAVER COUNTY IN PENNSYLVANIA
  BUTLER COUNTY IN PENNSYLVANIA

* UNTIL 400 PM EDT

* AT 317 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR FOMBELL...
  AND MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ZELIENOPLE...
  EVANS CITY...
  BUTLER...
  SAXONBURG...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. EVACUATE MOBILE HOMES AND
GET INSIDE A SUBSTANTIAL SHELTER.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE. 1-877-633-6772. WHEN YOU CAN DO SO SAFELY.

LAT...LON 4093 7977 4092 7978 4071 7978 4074 8029
      4086 8029 4086 8016 4086 8016 4092 8016
      4092 7980

$$
2 follow-up statements
000 
WWUS51 KPBZ 201936
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
336 PM EDT SAT AUG 20 2005

PAC007-201946-
/O.CAN.KPBZ.TO.W.0004.000000T0000Z-050820T2000Z/
BEAVER PA-
336 PM EDT SAT AUG 20 2005


...THE TORNADO WARNING FOR BEAVER COUNTY IS CANCELLED...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 4093 7975 4092 7978 4071 7973 4076 8011
      4082 8011 4086 8015 4086 8012 4090 8012
      4092 7980

$$

PAC019-202000-
/O.CON.KPBZ.TO.W.0004.000000T0000Z-050820T2000Z/
BUTLER PA-
336 PM EDT SAT AUG 20 2005


...A TORNADO WARNING REMAINS IN EFFECT UNTIL 400 PM EDT FOR BUTLER
COUNTY...


AT 332 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR WAHLVILLE...AND
MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ZENO...
  CONNOQUENESSING...
  PETERSVILLE...
  MOUNT CHESTNUT SPRINGS...
  RIBOLD...
  MOUNT CHESTNUT...
  BROWNSDALE...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

LAT...LON 4093 7975 4092 7978 4071 7973 4076 8011
      4082 8011 4086 8015 4086 8012 4090 8012
      4092 7980

$$
000 
WWUS51 KPBZ 202000
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
400 PM EDT SAT AUG 20 2005

PAC019-202010-
/O.EXP.KPBZ.TO.W.0004.000000T0000Z-050820T2000Z/
BUTLER PA-
400 PM EDT SAT AUG 20 2005


...THE TORNADO WARNING FOR BUTLER COUNTY WILL EXPIRE AT 400 PM EDT...

LAT...LON 4093 7975 4092 7978 4071 7973 4076 8011
      4082 8011 4086 8015 4086 8012 4090 8012
      4092 7980

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this tornado warning went out at Aug 20, 1:40 PM EDT, 1 hour 39 minutes earlier.

Area forecast discussion, Aug 20, 1:40 PM EDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
140 PM EDT SAT AUG 20 2005

.SHORT TERM (TONIGHT THRU SUNDAY)...
STRONG CAP OVER CWA WILL LIMIT ANY CONVECTIVE DEVELOPMENT OVR AREA
SO TSTMS TNGT WILL BE WITH COLD FRONT STILL BACK IN INDIANA. LINE OF
TSTMS IS DEVELOPING IN WATCH AREA OVR CENTRAL OHIO ATTM. BIGGEST
THREAT 21Z-03Z AS STORMS PUSH EASTWARD. COOLER DRIER AIR WILL
GRADUALLY SPREAD INTO AREA BEHIND BOUNDARY AFT 06Z BRINGING FAIR WX
ON SUNDAY.

&&

.LONG TERM (SUNDAY NIGHT THRU SATURDAY)...
DRY AND COOL HIGH PRESSURE IN CONTROL MUCH OF WEEK WITH BELOW NORMAL
TEMP. WENT WITH LOW CHC POPS IN THE NRN TIER OF COUNTIES NEAR AND
NORTH OF I-80 LATER SUNDAY NIGHT AND MONDAY AS COLDER AIR ALOFT WITH
UPPER TROF MOVES BY. NEXT FRONT NOW SLOWED AT LEAST A DAY AT THE END
OF THE WEEK AND REMOVED POPS FRIDAY AND LEFT SATURDAY DRY FOR NOW.
&&

.AVIATION...
VSBY 2SM TSRA OVC020CB IN SCT STRONG TSTMS AFT 21Z WITH APPROACH OF
FRONTAL BOUNDARY. AREAS 4SM -SHRA OVC020 AFT MDNT. SOME FOG WITH
VSBY 4SM BR CIGS BKN020 TOWARD MORNING. CONDS IMPROVING TO SCT050 BY
15Z SUNDAY.
&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Aug 20, 5:00 AM EDT, 10 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
500 AM EDT SAT AUG 20 2005

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-
020>023-029>032-WVZ001>004-012-023-041-210900-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-
WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-BROOKE-OHIO-
MARSHALL-WETZEL-GARRETT-MARION-MONONGALIA-PRESTON-TUCKER-
500 AM EDT SAT AUG 20 2005

HAZARDOUS WEATHER OUTLOOK FOR EAST CENTRAL OHIO...WESTERN
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY
TONIGHT. DAMAGING WIND GUSTS APPEAR TO BE THE MAIN THREAT. THE OVERALL
HAIL THREAT IS EXPECTED TO BE LIMITED. HEAVY RAIN IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED LATER TODAY.

In the hours before

Local storm report, Aug 20, 10:38 AM EDT, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1038 AM EDT SAT AUG 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND DMG     8 NNE TIONESTA          41.60N 79.39W
08/19/2005                   FOREST             PA   LAW ENFORCEMENT

            TREE DOWN ON ROUTE 62 NEAR WARREN COUNTY BORDER.

&&

LHENDRICKS
Local storm report, Aug 20, 10:40 AM EDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1040 AM EDT SAT AUG 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND DMG     2 NW SIGEL              41.30N 79.15W
08/19/2005                   JEFFERSON          PA   EMERGENCY MNGR

            TREE DOWN REPORTED IN BARNETT TOWNSHIP.

&&

LHENDRICKS
Special weather statement, Aug 20, 2:02 PM EDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
202 PM EDT SAT AUG 20 2005

OHZ041-PAZ007-013-202015-
COLUMBIANA-MERCER-LAWRENCE-
INCLUDING THE CITIES OF...EAST LIVERPOOL...SALEM...COLUMBIANA...
EAST PALESTINE...WELLSVILLE...CALCUTTA...SHARON...HERMITAGE...
GROVE CITY...GREENVILLE...FARRELL...SHARPSVILLE...NEW CASTLE...
ELLWOOD CITY
202 PM EDT SAT AUG 20 2005

...STRONG TUNDERSTORMS ENTERING AREA...
A CLUSTER OF STRONG THUNDERSTORMS WILL BE ENTERING THE AREA
WITHIN THE NEXT HOUR. THESE STORMS CONTAIN STRONG WIND GUST OF UP
TO 40 MPH ... FREQUENT LIGHTNING AND HEAVY RAIN. RAINFALL OF ONE
HALF INCH IS POSSIBLE.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATER
UPDATES ON THIS SITUATION.
Local storm report, Aug 20, 3:19 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
319 PM EDT SAT AUG 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND DMG     WAMPUM                  40.89N 80.34W
08/20/2005                   LAWRENCE           PA   PUBLIC

            TREES AND POWER LINES DOWN.

0310 PM     TSTM WND DMG     NEW CASTLE              41.00N 80.35W
08/20/2005                   LAWRENCE           PA   EMERGENCY MNGR

            TREES AND POWER LINES DOWN.

&&

RDEMARIS

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 8:10 PM EDTSevere Thunderstorm WarningPBZClarion20 min
Aug 19, 8:31 PM EDTSevere Thunderstorm WarningPBZJefferson59 min
Aug 20, 2:54 PM EDTSevere Thunderstorm WarningPBZLawrence51 min
Aug 20, 3:08 PM EDTSevere Thunderstorm WarningPBZBeaver, Butler67 min
Aug 20, 3:53 PM EDTSevere Thunderstorm WarningPBZAllegheny52 min
Aug 20, 5:02 PM EDTSevere Thunderstorm WarningPBZBeaver58 min
Aug 20, 5:28 PM EDTSevere Thunderstorm WarningPBZAllegheny, Butler62 min
Aug 20, 6:03 PM EDTSevere Thunderstorm WarningPBZWashington57 min
Aug 20, 6:31 PM EDTSevere Thunderstorm WarningPBZWestmoreland59 min
Aug 20, 6:43 PM EDTSevere Thunderstorm WarningPBZAllegheny32 min
Aug 20, 7:01 PM EDTSevere Thunderstorm WarningPBZWashington29 min
Aug 20, 7:04 PM EDTFlash Flood WarningPBZAllegheny116 min
Aug 20, 7:39 PM EDTSevere Thunderstorm WarningPBZFayette, Westmoreland66 min
Aug 20, 7:42 PM EDTSevere Thunderstorm WarningPBZWashington18 min
Aug 20, 7:45 PM EDTFlash Flood WarningPBZWestmoreland2 hr

Nearby

Tornado Warnings in Pennsylvania, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.